column logo Alithea Athans

When you are dealing with an autoimmune disease such as cold agglutinin disease (CAD), you find yourself on an endless journey seeking answers. I have had so many symptoms, and some that have come and gone, but one of the more sustained symptoms was rashes.

Rashes are not something I ever associated with CAD. The more research I do, the more I find there is so much more to this disease than one realizes. 

For a long time, I have had strange rashes. They have raised bumps that can be itchy, and some have pustules. They tend to come and go and are usually on my chest and arms, especially during the warm months. The problem is when I take Benadryl®, I get petechiae and for whatever reason, it takes a long time to subside, so I try to avoid it but sometimes I am just too itchy. 


Continue Reading

When I discussed it with my hematologist, he felt it was not associated with my CAD, but I never had it before my low hemoglobin. I have read that other CAD patients also have strange rashes that come and go and they, too, wonder where is it coming from? 

This prompted me to look deeper into rashes and try to identify what they are and what causes them. 

One rash I never showed my doctor and I have since discovered is related to CAD, is this bizarre chain link fence pattern that I get on my legs. I had noticed over the years that it only appears after I have gotten out of the water. I had attributed it to poor circulation from being cold because when I get warm, it disappears.

It turns out it is something to be concerned about and more importantly it is associated with diseases, specifically CAD. It is called livedo reticularis and it is described as a netlike pattern. The images I found are the exact same as mine, the only difference is mine are lighter in color. I found out that it is typically a benign discoloration of the skin due to exposure to the cold. 

Read more about the symptoms of CAD

It is hard to distinguish what causes rashes because there are so many, and they all have different causes. What does raise a red flag for me is fungal infections. I had a fungal infection a couple of years ago on my foot. It was not like an athlete’s foot but more of a pustule and it was big. One would appear and I would self-treat with over-the-counter medication and it would heal. Then another and another would appear and eventually, they went away. 

In hindsight, I should have had it evaluated since it took a long time to completely heal but there was no reason for me to think it could be associated with something else.

Interestingly, I later learned fungal infections can cause severe autoimmune diseases if left unchecked. These types of infections are opportunistic and can take advantage of someone with a weakened immune system.

I was shocked. Not only did I have a fungal infection on my foot at one point, but I have also been treated for sinus infections for years. It was always treated with cephalexin, which I later found out can cause hemolysis, but they would always come back every 3 months like clockwork. It was often enough that I was sent to the ear, nose, and throat physician but he found nothing and I continue to get these infections.

I read that mucocutaneous candidiasis can stay in your body for a long time. Is this the reason that I continue to get rashes? I would like to know if this is common for CAD patients. As I said before there are many other CAD patients that complain of the same rashes. This is something that needs to be investigated deeper. I for one need to know if it triggers my CAD? Is it still present in my body and only comes to the surface when I am not at my best? It does intrigue me.